Treating Opioid Overdose: B.C.'s Take Home Naloxone Program
What is opioid overdose?
Opioids are a class of drug or medication which includes morphine, heroin, methadone, fentanyl and oxycodone. They are most often prescribed for pain relief. Opioid drug overdose happens when you take more opioids than your body can handle. You will lose control over your breathing, and may lose consciousness. With slowed breathing, less oxygen gets into your blood. This can lead to brain damage, cardiac arrest and death.
Why is opioid overdose important?
Canada is the largest per capita consumer of prescription opioids in the world. The number of opioid overdoses per year in Canada and worldwide is increasing. In 2013, more than 330 deaths in B.C. were related to illegal drug overdose, including opioids. Eighty-seven percent of these deaths were accidental. The death rate related to prescription opioid use for chronic pain in B.C. is similar to that of motor vehicle crashes involving alcohol (2 to 3 deaths per 100,000 people per year).
What is naloxone?
Naloxone (pronounced “nah-LOX-own”) is a drug that can reverse opioid overdose. When injected into the arm or thigh muscle, it can quickly reverse the effects of opioid drugs. Naloxone works as an antidote for opioid overdose. Naloxone binds to the same sites (receptors) in the brain as opioids. When naloxone is given it pushes the opioid from the receptor to restore a normal breathing rate. Naloxone can reverse slowed breathing within 1 to 5 minutes, but its effects will only last for 30 to 90 minutes. A second dose of naloxone may be needed if the first dose does not restore a normal breathing rate.
After naloxone wears off, the opioid may still be present and it can bind to its receptors in the brain and cause breathing to slow down again. That means the overdose may return, requiring another dose of naloxone. This is why it is important to seek medical help as soon as possible by calling 9-1-1, and be prepared with a second dose of naloxone if the overdose symptoms return.
Is naloxone safe?
Yes, naloxone is a very safe drug. It has been used in hospital emergency departments and by ambulance attendants for decades to reverse opioid overdose.
Naloxone has no effect if you have not taken opioids. It will not get you “high” and does not cause addiction or dependence. If you have taken opioids, naloxone may cause you to experience withdrawal symptoms. While uncomfortable, these withdrawal symptoms are not life-threatening. In rare cases, some people may have an allergy to naloxone.
What is B.C.’s Take Home Naloxone Program?
In August 2012, B.C.’s Take Home Naloxone (BCTHN) program was introduced to reduce the harms and deaths associated with opioid overdose. As eighty-five percent of overdoses occur in the presence of others, the BCTHN program teaches individuals who may witness an overdose how to respond and provide potentially life-saving care before the paramedics arrive.
The program provides training in overdose prevention, recognition and first aid response to individuals who use opioids, their friends and family, and staff members of service and housing agencies.
Does Take Home Naloxone (THN) lead to more drug use?
No. Studies have shown that providing naloxone to opioid users does not lead to increased drug use or risk-taking behaviour. Training in naloxone administration increases awareness about drug safety and empowers individuals by providing valuable knowledge and tools to save a human life.
What is involved in THN training?
To receive THN training, you need to first consult with a health care provider. Training includes learning about overdose prevention, how to recognize an opioid overdose, how to provide first aid response, contents of the take home naloxone kit and how to inject naloxone intramuscularly (into a muscle). If you complete the training successfully, you are provided with a certificate.
Who is eligible to receive a naloxone kit?
The following criteria are required to obtain a naloxone kit:
- You must use opioids.
- You must have successfully completed the THN training.
- You must have a written naloxone prescription from your health care provider.
Individuals who do not use opioids, including friends and family, are encouraged to complete THN training, so they can administer the naloxone in case of an overdose. However they are not presently eligible to be prescribed a naloxone kit.
How can I find a participating BCTHN program site?
THN kits are dispensed only at sites registered by the BCTHN program. These sites are run by licensed health care providers in a clinic or public health unit setting. As of 2015, there are over 70 registered kit-dispensing sites across the province. To find a kit dispensing site near you, visit Toward the Heart at http://towardtheheart.com/site-locator or call 604-707-2400.
For More Information
For more information about harm reduction, see
- HealthLinkBC File #102a Understanding Harm Reduction: Substance Use
- HealthLinkBC File #102b Harm Reduction for Families and Caregivers
For more information about overdose recognition, prevention and the BCTHN program, visit Toward the Heart at http://towardtheheart.com.